Mississippi, 2020

Flash Flooding in Mississippi, August 25, 2020

August 25, 2020 · NWS JAN · 11 events in 5 counties and zones

Tropical moisture associated with Tropical Storm Marco helped to initiate showers across southeast Mississippi. Some of this rain brought flash flooding to the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$127,000
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Tropical moisture associated with Tropical Storm Marco helped to initiate showers across southeast Mississippi. Some of this rain brought flash flooding to the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 25, 6:12 AM CST, 5 hours 3 minutes earlier.

Area forecast discussion, Aug 25, 6:12 AM CST, 5 hours 3 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
712 AM CDT Tue Aug 25 2020

.UPDATE...
Updated for 12Z aviation discussion

&&

.AVIATION...
12Z TAF discussion:

A mix of flight conditions are prevailing around the region this
morning due to mainly low CIGS associated with the remnants of
Marco. The CIGs are lower in the southern portions of the region
where low level moisture content is greatest. Coverage of showers
and storms will continue to increase over the next several hours
impacting several sites with better confidence at sites in the
south and east. Sites impacted by these showers and storms will
see brief reductions in visbys and increases in wind speeds.

&&

.DISCUSSION...

Today and Tonight...

As of the latest NHC update, Tropical Storm Marco is now a remnant
low positioned just off of the coast of Louisiana. It will
continue to track slowly west before finally opening up as a
trough this morning. Tropical showers rotating around the
northern side of this system will continue to stream into the
region this morning. Some gusty winds will be possible with a few
of these showers. NWS New Orleans has already issued one
tornado warning early this morning and there may be enough low
level wind shear to develop across our region over the next few
hours to support an isolated spin-up in the south.

As we get into the day on Tuesday, some instability will begin to
build over the ArkLaMiss. The building instability, combined with
steadily increasing tropical moisture(Pwats ranging from
2.2-2.5"), we will begin to see some more robust showers and some
isolated thunderstorms. Expect a lull in activity as we get into
Tuesday evening and night as surface weakness that once was Marco
lifts out of the region and what is expected to be Hurricane
Laura makes its approach towards the northern Gulf Coast.

Wednesday night through the weekend...

Tropical Storm Laura has a lot to say about the weather for the
early parts of the extended. Where it will track will play a lot
into what impacts we will see across the ArkLaMiss region. Early
this morning, Laura departed from its visitation with Cuba and will
be moving into the Gulf of Mexico through the day today. It has
become better organized as it encounters the deep, warm waters of
the Gulf stream. Due to this, it is expected that Laura will
strengthen into a hurricane during its journey across the Gulf of
Mexico. The latest thinking from NHC indicates that there should be
some rapid intensification across the Gulf, and coupled with some
weakening shear, that Laura should be a major hurricane as it nears
landfall. As for landfall, that remains the main question. Models
and the current NHC forecast indicate that Laura will track across
the Gulf and make landfall around southwest Louisiana and track up
through western Louisiana near the Texas border. The timing for this
would be a landfall around Wednesday night, and tracking inland
during the day Thursday. I will say that the latest 00Z guidance in
some of the global models does show a little more westward track of
Laura, more toward the Upper Texas Coast. If additional westward
movement occurs, this would spell better news for the ArkLaMiss
region, as impacts would lessen at that point.

At this time, the ArkLaMiss region does remain on the eastern side
of landfall and we could see some impacts from Laura in any outer
bands that move across the area. Laura will be different than Marco
in that it will be a more expansive system so some impacts will be
felt further from the center.

First, the tornado/severe weather risk. As Laura makes landfall,
there will be the potential for a few tornadoes in any rainbands
that move across the region. The best location for this will be
across the western part of the forecast area. A slight risk has been
introduced for the far southwestern part of the forecast area to
account for this risk, as well as any gusty winds associated with
rain bands closer to the center of circulation. As Laura tracks
north on Thursday, some of this tornado risk also is expanded
further north into the Delta, but is a marginal risk for now. The
main timing for this should be later on Wednesday night into early
Thursday morning, and continuing through Thursday as Laura tracks
north.

The wind and flooding risk are a bit more uncertain. As for rain and
flooding, with the track shifting just a little more west, the bulk
of the heavier rainfall also shifts west. The higher QPF amounts
remain across south and central Louisiana and there is somewhat a
sharp gradient across northeast Louisiana even from roughly
Shreveport to Monroe. In my forecast area, the best or highest
rainfall amounts are west of the Mississippi River. However, even
these totals diminished some on this forecast package with around
one to maybe two and a half inches being seen from roughly Wednesday
night through the day on Thursday. That being said, some adjustment
to the inherited flooding graphic will likely be needed. Initial
thinking is to reduce the area of the elevated before eliminating it
altogether.

As for wind, as the track continues to move west, so do the worse
wind impacts. I can't discount the potential for wind in the western
part of my forecast area. However the worse wind looks to occur
closer to the landfall in southern Louisiana. The best locations for
gusty winds will be again west of the MS River, closest to the track
of the storm. Some adjustment will likely be needed to the inherited
wind graphic. I am not totally sold on the elevated region as winds
look to be sustained around 20-35mph and gusts to near 40 mph.

By late Thursday, Laura should be entering southern Arkansas and
will continue to track north. An upper trough will be approaching
from the west, which will eventually pick up Laura and by mid-day
Friday this will help accelerate its departure from the Mid-South
region and whisk the remnants to the east. A front looks to drop
south into the northern parts of the forecast area. This will help
initiate additional showers and storms as we head into the weekend.
The weekend forecast looks wet as a tropical airmass remains in
place and should help initiate at least some diurnal showers and
thunderstorms. Dewpoints this weekend could remain in the mid to
upper 70s and even some lower 80s which will make conditions feel
miserable.

As a side note but still worth mentioning, as temperatures reach the
lower 90s on Wednesday and dewpoints will be in the middle/upper
70s, heat indices will be around 100-105 across the area. Some
locations in the west/Delta could see heat indices around 105-107
degrees. Given all that is going on with the tropics, I won't issue
any heat related graphics but something worth noting for those who
are working outside or have issues with higher humidity. /28/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       86  75  91  75 /  80  54  43  39
Meridian      86  74  92  74 /  80  45  34  28
Vicksburg     87  76  92  75 /  77  43  46  45
Hattiesburg   87  75  89  75 /  84  57  55  38
Natchez       86  74  90  75 /  81  60  56  55
Greenville    89  75  93  75 /  69  34  42  35
Greenwood     87  75  93  74 /  70  40  35  34

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3
Hazardous weather outlook, Aug 25, 9:56 AM CST, 1 hour 19 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Jackson MS
1056 AM CDT Tue Aug 25 2020

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>038-040>043-
047-053-059>062-261600-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Issaquena-Sharkey-Yazoo-Madison MS-Warren-Claiborne-Jefferson-
Adams-Franklin MS-Lincoln-
1056 AM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, south central Mississippi, and southwest
Mississippi.

.DAY ONE...The rest of Today and Tonight

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain bands associated with Tropical Storm Laura will move across
the region late Wednesday and Thursday as it moves inland. Damaging
wind and tornadoes are possible Wednesday night through Thursday
across northeast Louisiana and portions of southern and
southwestern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds of 25 to 35 mph with occasional gusts around
45 mph associated with Tropical Storm Laura may occur mainly over
the western portions of the area Wednesday night through
Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

Rainfall of 2 to 4 inches with locally higher amounts associated
with Tropical Storm Laura will lead to the potential for flash
flooding across the western portions of the area Wednesday night
through Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday.

MSZ039-044>046-048>052-054>058-063>066-072>074-261600-
Noxubee-Leake-Neshoba-Kemper-Hinds-Rankin-Scott-Newton-Lauderdale-
Copiah-Simpson-Smith-Jasper-Clarke-Lawrence-Jefferson Davis-
Covington-Jones-Marion-Lamar-Forrest-
1056 AM CDT Tue Aug 25 2020

This hazardous weather outlook is for portions of central
Mississippi, east central Mississippi, south central Mississippi,
and southeast Mississippi.

.DAY ONE...The rest of Today and Tonight

FLOODING
THREAT...Limited
TIMING...remainder of today

Localized flash flooding due to heavy rain is possible through
this afternoon, particularly in low lying and urban areas.

(https://www.weather.gov/images/jan/graphicast/1.png)

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Rain bands associated with Tropical Storm Laura will move across
the region late Wednesday and Thursday as it moves inland. Damaging
wind and tornadoes are possible Wednesday night through Thursday
across northeast Louisiana and portions of southern and
southwestern Mississippi.

(https://www.weather.gov/images/jan/graphicast/2.png)

Sustained winds of 25 to 35 mph with occasional gusts around
45 mph associated with Tropical Storm Laura may occur mainly over
the western portions of the area Wednesday night through
Thursday.

(https://www.weather.gov/images/jan/graphicast/3.png)

Rainfall of 2 to 4 inches with locally higher amounts associated
with Tropical Storm Laura will lead to the potential for flash
flooding across the western portions of the area Wednesday night
through Thursday.

(https://www.weather.gov/images/jan/graphicast/4.png)

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations may be needed for portions of the region Wednesday
night through Thursday.

NF

&&

...HAZARD LEGEND...

*FLOODING*
Extreme...Widespread and significant flooding is likely.
Significant...Widespread flash flooding is likely
 and significant flooding is possible.
Elevated...Areas of flash flooding likely.
Limited...Localized flash flooding is possible.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   https://www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   https://www.weather.gov/jan/safe
Latest Weather Briefing...
   https://www.weather.gov/jan/weather_briefing

Tropical page...
   https://www.weather.gov/srh/tropical?office=jan
National Hurricane Center Home Page...
   https://www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   https://www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   https://www.youtube.com/user/NWSJacksonMiss

...ADDITIONAL URLS FOR FLOODING ISSUES...

Current Watches and Warnings...
   https://www.weather.gov/jan/safe_HeavyRain

Observed Precipitation Images...
   https://www.weather.gov/jan/precipmaps

River Forecast Center...
   https://www.weather.gov/lmrfc/
Significant River Flood Outlook...
   https://www.wpc.ncep.noaa.gov/nationalfloodoutlook/index.html
Day 1 through 3 Excessive Rainfall...
   https://www.wpc.ncep.noaa.gov/qpf/excess_rain.shtml
Excessive Rainfall Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpferd.html
Day 1 through 7 QPF...
   https://www.wpc.ncep.noaa.gov/qpf/qpf2.shtml
QPF Discussion...
   https://www.wpc.ncep.noaa.gov/discussions/qpfpfd.html

In the hours before

Special weather statement, Aug 25, 9:25 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Jackson MS
1025 AM CDT Tue Aug 25 2020

MSZ055>057-064-065-251615-
Smith MS-Jefferson Davis MS-Covington MS-Simpson MS-Jasper MS-
1025 AM CDT Tue Aug 25 2020

...A STRONG THUNDERSTORM WILL AFFECT JASPER...SIMPSON...SOUTHERN
SMITH...NORTHWESTERN COVINGTON AND NORTHWESTERN JEFFERSON DAVIS
COUNTIES UNTIL 1115 AM CDT...

At 1024 AM CDT, Meteorologists were tracking strong thunderstorms
along a line extending from near Bay Springs to 7 miles southwest of
Raleigh to near Shivers. Movement was northwest at 5 mph.

Wind gusts of 30 to 40 mph and torrential rainfall will be possible
with these storms.

Strong thunderstorms will be near...
  Shivers and Vernon around 1030 AM CDT.
  Raleigh around 1040 AM CDT.
  Martinville around 1055 AM CDT.
  Pinola around 1105 AM CDT.
  Union around 1115 AM CDT.

Other locations impacted by these storms include Sylvarena, Louin and
Mize.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.

&&

LAT...LON 3183 8891 3179 8965 3169 8976 3175 8997
      3176 8998 3176 9003 3187 9012 3205 8973
      3209 8891
TIME...MOT...LOC 1524Z 156DEG 6KT 3198 8923 3197 8963 3181 8995

TW

The radar

The Jackson/Brandon,MS radar (KDGX), 105 km away, was scanning. The volume nearest the first event began at 17:13 UTC.

Open the radar archive at this moment

Event by event

11 flash flood. Local standard time, as filed.

Flash Flood, Lamar

When
August 25, 11:15 AM CST to 2:15 PM CST
Where
Lamar County, 0.4 mi SSE of Sumrall to 0.6 mi SE of Sumrall
Cause
Heavy Rain
Property damage
$2,000
Reported by
Department of Highways
Coordinates
31.415, -89.548

Flooding occurred at the intersection of Main Street and Railroad Avenue.

Flash Flood, Smith

When
August 25, 11:31 AM CST to 2:45 PM CST
Where
Smith County, 4.14 mi ESE of Center Ridge to 4.16 mi ESE of Center Ridge
Cause
Heavy Rain
Property damage
$4,000
Reported by
Law Enforcement
Coordinates
31.914, -89.412

Two feet of water was across Smith County Road 80.

Flash Flood, Covington

When
August 25, 11:50 AM CST to 2:30 PM CST
Where
Covington County, 1.37 mi WSW of Gandsi to 1.23 mi SW of Gandsi
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.560, -89.520

Water was over Woodbridge Lane.

Flash Flood, Covington

When
August 25, 11:50 AM CST to 2:30 PM CST
Where
Covington County, 2.72 mi SE of Williamsburg to 2.02 mi E of Williamsburg
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.590, -89.590

Flooding occurred on Yates Road and on Mt. Horeb Road.

Flash Flood, Covington

When
August 25, 12:22 PM CST to 2:30 PM CST
Where
Covington County, 5.35 mi W of Sanford to 5.58 mi SSW of Seminary
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.470, -89.520

Water was across Highway 589.

Flash Flood, Simpson

When
August 25, 12:45 PM CST to 2:45 PM CST
Where
Simpson County, 0.86 mi ENE of Magee to 0.64 mi NNW of Magee
Cause
Heavy Rain
Property damage
$2,000
Reported by
Newspaper
Coordinates
31.874, -89.716

Flooding occurred in Magee.

Flash Flood, Jefferson Davis

When
August 25, 1:15 PM CST to 2:15 PM CST
Where
Jefferson Davis County, 2.45 mi ESE of Mt Carmel to 2.94 mi WSW of Mt Carmel
Cause
Heavy Rain
Property damage
$80,000
Reported by
Emergency Manager
Coordinates
31.640, -89.760

Water damage occurred to a home on White Rogers Road. Four homes received some water damage on Ponderosa Road.

Flash Flood, Jefferson Davis

When
August 25, 1:15 PM CST to 2:15 PM CST
Where
Jefferson Davis County, 4.87 mi S of Prentiss Arpt to 3.29 mi S of Prentiss Arpt
Cause
Heavy Rain
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
31.530, -89.910

Water overflowed the banks of White Sands Creek and covered Dykes Road and South Pleasant Hill Road.

Flash Flood, Jefferson Davis

When
August 25, 1:15 PM CST to 2:30 PM CST
Where
Jefferson Davis County, 6.24 mi ESE of Terrell to 6.36 mi ESE of Terrell
Cause
Heavy Rain
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
31.550, -89.630

Water was over Sumrall Road.

Flash Flood, Jefferson Davis

When
August 25, 1:20 PM CST to 2:30 PM CST
Where
Jefferson Davis County, 2.79 mi E of Prentiss to 2.73 mi E of Prentiss
Cause
Heavy Rain
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
31.606, -89.833

Water covered Granby Road and Mt. Zion Road.

Flash Flood, Jefferson Davis

When
August 25, 1:30 PM CST to 2:30 PM CST
Where
Jefferson Davis County, 5.47 mi ESE of Gwinville to 5.24 mi ESE of Gwinville
Cause
Heavy Rain
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
31.730, -89.790

Water was over Clem School Road and culverts were washed away.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2020Every state in 2020This day in weather historyWarnings in Mississippi, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 917563, 917564, 917568, 917569, 917570, 917565, 917566, 917571, 917572, 917567, 917573.